Kansas, 2025

Hail and Damaging Winds in Kansas, September 1, 2025

September 1, 2025 · NWS ICT · 10 events in 4 counties and zones

A cluster of severe thunderstorms developed across south central Kansas during the late afternoon hours of September 1st. These storms then moving south producing several reports of large hail across Kingman and Harper counties with damaging winds measured in southwest Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of severe thunderstorms developed across south central Kansas during the late afternoon hours of September 1st. These storms then moving south producing several reports of large hail across Kingman and Harper counties with damaging winds measured in southwest Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 1, 1:37 PM CST, 2 hours 25 minutes earlier. Its key messages:

  • Scattered showers and storms will continue this afternoon into the evening hours.
  • Below normal temps will remain in place, with a reinforcing shot of cooler air arriving Wed evening.
  • Additional rain and storm chances arrive Wednesday afternoon and evening with the frontal boundary.
Area forecast discussion, Sep 1, 1:37 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Mon Sep 1 2025

.KEY MESSAGES...

- Scattered showers and storms will continue this afternoon
  into the evening hours.

- Below normal temps will remain in place, with a reinforcing
  shot of cooler air arriving Wed evening.

- Additional rain and storm chances arrive Wednesday afternoon
  and evening with the frontal boundary.

&&

.DISCUSSION...
Issued at 222 PM CDT Mon Sep 1 2025

Currently, a large upper trough dominates the eastern half of the
country with ridging to our west. An upper-level impulse over
Nebraska will slowly shift south over the next 24 hours. At the
surface, this translates to a weak low situated across northern
Kansas with substantial low-level moisture surging northward
leading to PWATs around 1.5". As the meso low dips southward
this afternoon, it will be the focus of shower and thunderstorm
development in central and south-central Kansas. There remains
some severe potential for today's activity as instability
reaches to between 1000-1500 J/kg and bulk shear nears 30 kts in
some locations. Much of the eastern half of Kansas has remained
socked in clouds, but locations generally west of I-135 where
they've been able to get some decent sun and heating have the
better chances of a stronger storm or two.

Today's activity will be mainly diurnally driven and storms will
diminish shortly after sunset. A few showers will remain into the
overnight hours, but as the upper level impulse moves south out
of the area by Tuesday morning, much drier air will filter into
the region. Tuesday is shaping up to be an extremely pleasant
day with highs in the middle to upper 70s and clearing skies.

For the middle to end of the week, a deep upper-level low pressure
system looks to dive into the Great Lakes Region once again. This
will send another push of cooler air and rain chances into the
Plains. Ahead of this frontal boundary, temperatures will rebound
slightly on Wednesday with highs reaching into the middle to upper
80s across the forecast area. The frontal boundary will dive into
the area on Wednesday afternoon bringing a marginal risk of severe
weather to the area for the late afternoon and evening hours. For
Thursday and Friday, it looks like there will be a another
reinforcing shot of cooler air that will maintain temperatures in
the 70s through the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Sep 1 2025

MVFR CIGS will remain stubborn for much of the period with only
a period of VFR possible this afternoon. A few showers and
storms are possible this afternoon into the evening but coverage
only allows for a PROB30 mention at this time. Short term trends
will need to be monitored for any prevailing TSRA periods
needed. A weak cold front will shift winds from the
north/northwest at 5-10 kt overnight.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...BRF
Hazardous weather outlook, Sep 1, 3:37 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
437 PM CDT Mon Sep 1 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
437 PM CDT Mon Sep 1 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered showers and thunderstorms will impact the region through
the evening hours. The strongest activity will be capable of small
hail, gusty winds, and brief heavy rainfall, which may lead to some
localized minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will return to the forecast for Wednesday afternoon
and evening. A few strong storms will be possible with this
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 41 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Butler

When
September 1, 4:02 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -97.010

Tree branches up to 10 inches in diameter were reported down. A car port was flipped, and a power line was down.

Hail, Kingman

When
September 1, 4:18 PM CST to 4:19 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.650, -98.110

Hail, Sedgwick

When
September 1, 4:20 PM CST to 4:21 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.690, -97.480

Delayed report with 70 mph wind gusts.

Thunderstorm Wind, Sedgwick

When
September 1, 4:20 PM CST to 4:21 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.690, -97.480

Wind gusts up to 70 mph were estimated.

Thunderstorm Wind, Sedgwick

When
September 1, 4:28 PM CST to 4:29 PM CST
Where
Sedgwick County, 3.28 mi W of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -97.490

The 60 mph wind gust was estimated.

Hail, Kingman

When
September 1, 4:30 PM CST to 4:31 PM CST
Where
Kingman County, 3.62 mi SSE of Cleveland
Measured
4 in hail
Reported by
Public
Coordinates
37.500, -98.110

Delayed report shared via KAKE News on Facebook. The hailstone appeared to be close to 3.75 inches in diameter.

Thunderstorm Wind, Sedgwick

When
September 1, 4:36 PM CST to 4:37 PM CST
Where
Sedgwick County, 4.18 mi N of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.560, -97.510

The employee estimated 60 to 65 mph wind gusts.

Hail, Harper

When
September 1, 5:08 PM CST to 5:09 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.240, -98.230

Thunderstorm Wind, Harper

When
September 1, 5:08 PM CST to 5:09 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.240, -98.230

The spotter estimated 60 mph wind gusts.

Hail, Harper

When
September 1, 5:12 PM CST to 5:13 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.240, -98.230

Hailstones range from quarter size to tennis ball size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295583, 1295584, 1295585, 1295586, 1295587, 1295588, 1295589, 1295590, 1295591, 1295592.